Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 78, NWS Aberdeen, SD

July 2, 2002Faulk County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 2, 2002, 8:23 AM CDT for Faulk County, South Dakota. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 2, 2002, 8:23 AM CDT (13:23 UTC)
Expired
Jul 2, 2002, 9:15 AM CDT
In force
52 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

County Faulk County, SD

The radar

The Aberdeen radar (KABR), 70 km from the middle of the area, began a volume at 13:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 2, 8:42 AM CDTHail 0.75Faulkton, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 1.4 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2002-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2002-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1723 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

767 
WUUS53 KABR 021323
SVRABR
SDC049-021415-
/NEW.KABR.SV.W.0137.021323-021415/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
823 AM CDT TUE JUL 2 2002

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FAULK COUNTY IN NORTH CENTRAL SOUTH DAKOTA

* UNTIL 915 AM CDT

* AT 823 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES SOUTHEAST OF BURKMERE...OR ABOUT 8
  MILES WEST OF FAULKTON...MOVING EAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FAULKTON AROUND 830 AM CDT
  MIRANDA AROUND 840 AM CDT
  DEVOE...CRESBARD AROUND 845 AM CDT
  CHELSEA AROUND 855 AM CDT

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL AND DAMAGING WIND.
GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

LAT...LON 4511 9933 4490 9932 4490 9873 4520 9875

HINTZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 4:06 AM CDT, 4 hours 17 minutes earlier.

Area forecast discussion, Jul 2, 4:06 AM CDT, 4 hours 17 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/N-EAST SD AND W-CENTRAL MN
NATIONAL WEATHER SERVICE ABERDEEN SD
406 AM CDT TUE JUL 2 2002

MAIN FORECAST CHALLENGE WILL BE CONVECTIVE POTENTIAL THIS AFTERNOON
AND TEMPERATURES.  ETA/AVN/UKMET IN FAIR AGREEMENT WITH POSITIONING
OF SURFACE BOUNDARY THROUGH 24 HOURS.  ETA AND AVN BEGIN TO DIVERGE
IN TERMS OF EASTWARD PROGRESSION OF LONGWAVE RIDGE AXIS BY 48
HOURS...BUT THIS WILL HAVE LITTLE IMPACT ON FORECAST FOR CWA.

06Z SURFACE ANALYSIS INDICATES SLP MINIMUM ACROSS NEBRASKA PANHANDLE
WITH SURFACE BOUNDARY EXTENDING NORTHEAST INTO WEST CENTRAL
MINNESOTA.  SURFACE DEW POINTS WEST OF BOUNDARY ARE IN THE 40S AND
LOWER 50S...WITH 60S EAST OF THE BOUNDARY.  CONCERN FOR LATER THIS
MORNING INTO THE AFTERNOON WILL BE APPROACHING MID LEVEL WAVE WHICH
IS NOW DEPICTED BY WATER VAPOR IMAGERY ACROSS SOUTHEAST WYOMING.
90-100 KNOT UPPER JET STREAK ALSO EVIDENT ON WATER VAPOR IMAGERY
ALONG US/CANADIAN BORDER...WHICH HAS CONTRIBUTED TO SOME ELEVATED
CONVECTION ACROSS NORTHWEST SOUTH DAKOTA IN THE PAST HOUR.  ALONG
FLOW SPEED CHANGES ARE FAIRLY WEAK WITH ZONALLY ORIENTED UPPER JET
AND EXPECT UPPER DIVERGENCE ASSOCIATED WITH RIGHT ENTRANCE REGION TO
MOVE NORTH OF CWA LATE THIS MORNING.  THUS...FEEL FOCUS FOR LATER
THIS MORNING WILL BE WITH ENHANCED LOW LEVEL CONVERGENCE IN VICINITY
OF SURFACE BOUNDARY.  ETA SUGGESTING LITTLE MOVEMENT WITH THIS
FEATURE THROUGH 00Z THIS EVENING...BEFORE BOUNDARY MOVES EAST OF
CWA.  MODELS SHOWING INSTABILITY AXIS SETTING UP THIS AFTERNOON JUST
EAST OF THE BOUNDARY WITH SURFACE BASED CAPE VALUES OF AROUND 1000
J/KG EXTENDING FROM KATY TO KPIR AND LIFTED INDICES OF -4 TO -6.
WILL INCLUDE ISOLATED POP ACROSS NORTHWEST CWA THIS MORNING
ASSOCIATED WITH UPPER FORCING...AND CHANCE POPS FOR LATER THIS
MORNING INTO THIS AFTERNOON ACROSS SOUTHERN TIER OF CWA.

SURFACE RIDGE AXIS NOSES INTO NORTHERN CWA THIS EVENING WITH STRONG
SURFACE MOISTURE GRADIENT BEING MAINTAINED FROM NORTHWEST TO
SOUTHEAST.  WINDS SHOULD SUBSIDE TO AROUND 5 TO 10 MPH ACROSS
NORTHWEST CWA AND WITH DRIER AIR IN PLACE...SHOULD SEE COOLEST
OVERNIGHT LOWS IN THIS AREA IN THE LOW TO MID 50S.  LITTLE CONCERN
ON WEDNESDAY AS UPPER RIDGE AXIS BUILDS BACK UP ACROSS CWA WITH
STRONG MID LEVEL SUBSIDENCE.  NEXT CONCERN WILL BE FOR WEDNESDAY
NIGHT/THURSDAY MORNING PERIOD AS SURFACE LOW DEVELOPS ACROSS MONTANA
DOWNSTREAM OF BROAD POSITIVELY TITLED EASTERN PACIFIC TROUGH.
STRONGEST ISENTROPIC LIFT STILL APPEARS TO BE NORTH OF CWA WEDNESDAY
NIGHT.  UPPER SUPPORT APPEARS MINIMAL AND WILL KEEP THIS PERIOD DRY
AT THIS POINT.  WILL GO WARMER THAN GUIDANCE FOR THURSDAY AS STRONG
LOW AND MID LEVEL THERMAL RIDGE SLOWLY MOVES EASTWARD.  NO CHANGES
MADE TO THE EXTENDED AT THIS TIME.

.ABR...NONE

MARSILI

In the hours before

Special weather statement, Jul 2, 5:23 AM CDT, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
523 AM CDT TUE JUL 2 2002

.A SLOW MOVING COLD FRONT WILL MOVE THROUGH CENTRAL AND EASTERN
SOUTH DAKOTA THIS AFTERNOON.  SCATTERED SHOWERS AND THUNDERSTORMS
ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF THE FRONT BY MID
MORNING...AND CONTINUE INTO THE EARLY EVENING HOURS.

MNZ039-046-SDZ007-008-011-031006-
BIG STONE-DAY-MARSHALL-ROBERTS-TRAVERSE-
INCLUDING THE CITIES OF...BRITTON...ORTONVILLE...SISSETON...
WEBSTER AND WHEATON
523 AM CDT TUE JUL 2 2002

...HAZARDOUS WEATHER OUTLOOK THROUGH WEDNESDAY MORNING...

DRY CONDITIONS ARE EXPECTED TODAY AND TONIGHT.

SPOTTER ACTIVATION WILL NOT BE REQUIRED.

SDZ018>023-033>037-045-048-051-031006-
BUFFALO-CLARK-CODINGTON-DEUEL-GRANT-HAMLIN-HAND-HUGHES-HYDE-JONES-
LYMAN-SPINK-STANLEY-SULLY-
INCLUDING THE CITIES OF...BIG STONE CITY...CLARK...CLEAR LAKE...
ESTELLINE...FORT PIERRE...FORT THOMPSON...HIGHMORE...LOWER BRULE...
MILBANK...MILLER...MURDO...ONIDA...PIERRE...PRESHO...
REDFIELD AND WATERTOWN
523 AM CDT TUE JUL 2 2002

...HAZARDOUS WEATHER OUTLOOK THROUGH WEDNESDAY MORNING...

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP BY MID
MORNING.  A FEW OF THE STORMS MAY PRODUCE LARGE HAIL AND GUSTY WINDS
THIS AFTERNOON...WITH AN ISOLATED SEVERE STORM POSSIBLE.

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

SDZ003>006-009-010-015>017-031006-
BROWN-CAMPBELL-CORSON-DEWEY-EDMUNDS-FAULK-MCPHERSON-POTTER-WALWORTH-
INCLUDING THE CITIES OF...ABERDEEN...EUREKA...FAULKTON...GETTYSBURG...
GROTON...IPSWICH...MCLAUGHLIN...MOBRIDGE AND SELBY
523 AM CDT TUE JUL 2 2002

...HAZARDOUS WEATHER OUTLOOK THROUGH WEDNESDAY MORNING...

ISOLATED SHOWERS AND THUNDERSTORMS WILL COME TO AN END BY LATE
MORNING.  NONE OF THE THUNDERSTORMS ARE EXPECTED TO BE SEVERE.  DRY
CONDITIONS WILL RETURN FOR THIS AFTERNOON AND EVENING.

SPOTTER ACTIVATION IS NOT ANTICIPATED.

MARSILI/ALBRECHT

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 6:44 AM CDTSevere Thunderstorm WarningABRHand, Hyde46 min
Jul 2, 7:30 AM CDTSevere Thunderstorm WarningABRFaulk45 min
Jul 2, 8:07 AM CDTSevere Thunderstorm WarningABRSpink68 min
Jul 2, 9:13 AM CDTSevere Thunderstorm WarningABRFaulk47 min
Jul 2, 9:19 AM CDTSevere Thunderstorm WarningABRSpink26 min
Jul 2, 9:58 AM CDTSevere Thunderstorm WarningABRFaulk, Spink47 min
Jul 2, 10:42 AM CDTSevere Thunderstorm WarningABRFaulk18 min
Jul 2, 10:43 AM CDTSevere Thunderstorm WarningABRSpink47 min
Jul 2, 11:32 AM CDTSevere Thunderstorm WarningABRSpink28 min
Jul 2, 11:57 AM CDTSevere Thunderstorm WarningABRClark48 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.